Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On asymptotic stability of ground states of NLS with a finite bands periodic potential in 1D


Authors: Scipio Cuccagna and Nicola Visciglia
Journal: Trans. Amer. Math. Soc. 363 (2011), 2357-2391
MSC (2010): Primary 35Q55
DOI: https://doi.org/10.1090/S0002-9947-2010-05046-9
Published electronically: November 19, 2010
MathSciNet review: 2763720
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a nonlinear Schrödinger equation

$\displaystyle iu_{t} -h_{0}u + \beta ( \vert u\vert^{2} )u=0 , (t,x)\in \mathbb{R}\times \mathbb{R}, $

with $ h_{0}= -\frac{d^{2}}{dx^{2}} +P(x)$ a Schrödinger operator with finitely many spectral bands. We assume the existence of an orbitally stable family of ground states. Exploiting dispersive estimates in Cuccagna (2008), Cuccagna and Visciglia (2009), and following the argument in Cuccagna (to appear) we prove that under appropriate hypotheses the ground states are asymptotically stable.


References [Enhancements On Off] (What's this?)

  • [BP1] V.S.Buslaev, G.S.Perelman, Scattering for the nonlinear Schrödinger equation: states close to a soliton, St. Petersburg Math. J. 4 (1993), 1111-1142. MR 1199635 (94b:35256)
  • [BP2] -, On the stability of solitary waves for nonlinear Schrödinger equations, Nonlinear evolution equations (N.N. Uraltseva, ed.), Transl. Ser. 2, 164, Amer. Math. Soc., Providence, RI, 1995, pp. 75-98. MR 1334139 (96e:35157)
  • [BR] J.Bronski, Z.Rapti, Modulation instability for nonlinear Schrödinger equations with a periodic potential, Dy. Partial Diff. Equ. 2 (2005), 335-355. MR 2193631 (2006k:35270)
  • [BS] V.S.Buslaev, C.Sulem, On the asymptotic stability of solitary waves of nonlinear Schrödinger equations, Ann. Inst. H. Poincaré. An. Nonlin. 20 (2003), 419-475. MR 1972870 (2004d:35229)
  • [Ca] T.Cazenave, Semilinear Schrödinger equations, Courant Lecture Notes, Amer. Math. Soc., 2003. MR 2002047 (2004j:35266)
  • [CK] M.Christ, A.Kiselev, Maximal functions associated with filtrations, J. Funct. Anal. 179 (2001), 409-425. MR 1809116 (2001i:47054)
  • [C1] S.Cuccagna, A revision of ``On asymptotic stability in energy space of ground states of NLS in 1D'', http://arxiv.org/abs/0711.4192.
  • [C2] -, Dispersion for Schrödinger equation with periodic potential in $ 1D$, Communications PDE 33 (2008), 2064-2095. MR 2475330
  • [C3] -, Stability of standing waves for NLS with perturbed Lamé potential, J. Differential Equations 223 (2006), 112-160. MR 2210141 (2007e:35256)
  • [C4] -, Stabilization of solutions to nonlinear Schrödinger equations, Comm. Pure App. Math. 54 (2001), 1110-1145. MR 1835384 (2002g:35193)
  • [C5] -, On asymptotic stability of ground states of NLS, Rev. Math. Phys. 15 (2003), 877-903. MR 2027616 (2004k:35348)
  • [C6] -, On instability of excited states of the nonlinear Schrödinger equation, Physica D 238 (2009), 38-54. MR 2571965
  • [C7] -, On asymptotic stability in energy space of ground states of NLS in $ 1D$, J. Differential Equations 245 (2008), 653-691. MR 2422523 (2009c:35435)
  • [CM] S.Cuccagna, T.Mizumachi, On asymptotic stability in energy space of ground states for Nonlinear Schrödinger equations, http://arxiv.org/.
  • [CT] S.Cuccagna, M.Tarulli, On asymptotic stability in energy space of ground states of NLS in $ 2D$, Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009), no. 4, 1361-1386. MR 2542729
  • [CPV] S.Cuccagna, D.Pelinovsky, V.Vougalter, Spectra of positive and negative energies in the linearization of the NLS problem, Comm. Pure Appl. Math. 58 (2005), 1-29. MR 2094265 (2005k:35374)
  • [CV1] S.Cuccagna, N.Visciglia, Scattering for small energy solutions of NLS with periodic potential in $ 1D$, C. R. Math. Acad. Sci. Paris 347 (2009), 243-247. MR 2537530
  • [CV2] -, On asymptotic stability of ground states of NLS with a finite bands periodic potential in $ 1D$, Rev. Math. Phys. 15 (2003), no. 8, 877-903. MR 2027616 (2004k:35348)
  • [DT] P.Deift, E.Trubowitz, Inverse scattering on the line, Comm. Pure Appl. Math. 32 (1979), 121-251. MR 512420 (80e:34011)
  • [FK] S.Fassari, M.Klaus, Coupling constant thresholds of perturbed periodic Hamiltonians, J. Math. Phys. 39 (1998), 4369-4416. MR 1643257 (99j:81040)
  • [F1] N.Firsova, On the time decay of a wave packet in a one-dimensional finite band periodic lattice, J. Math. Phys. 37 (1996), 1171-1181. MR 1377626 (97d:81036)
  • [F2] -, A direct and inverse scattering problem for a one-dimensional perturbed Hill operator, Math. USSR-Sb. 58 (1987), 351-388. MR 865766 (88d:34028)
  • [GH] T.Gallay, M.Haragus, Stability of small periodic waves for the nonlinear Schrödinger equation, J. Diff. Equations 234 (2007), 544-581. MR 2300667 (2007k:35457)
  • [GV] J.Ginibre, G.Velo, Time decay of finite energy solutions of the nonlinear Klein Gordon and Schrödinger equations, Annales Inst. H. Poincaré A 43 (1985), 399-442. MR 824083 (87g:35208)
  • [GNT] S.Gustafson, K.Nakanishi, T.P.Tsai, Asymptotic Stability and Completeness in the Energy Space for Nonlinear Schrödinger Equations with Small Solitary Waves, Int. Math. Res. Notices 66 (2004), 3559-3584. MR 2101699 (2005g:35268)
  • [GS1] Zhou Gang, I.M.Sigal, Asymptotic stability of nonlinear Schrödinger equations with potential, Rev. Math. Phys. 17 (2005), 1143-1207. MR 2187292 (2006j:35220)
  • [GS2] -, Relaxation of Solitons in Nonlinear Schrödinger Equations with Potential, Advances in Math. 216 (2007), 443-490. MR 2351368 (2008k:35441)
  • [GSS] M.Grillakis, J.Shatah, W.Strauss, Stability of solitary waves in the presence of symmetries, I, Jour. Funct. An. 74 (1987), 160-197. MR 901236 (88g:35169)
  • [KM] E.Kirr, Ö. Mizrak, On the asymptotic stability of bound states in $ 3D$ cubic Scrödinger equation including subcritical cases, http://arxiv.org/abs/0803.3377.
  • [KS] J. Krieger, W. Schlag, Stable manifolds for all monic supercritical focusing nonlinear Schrödinger equations in one dimension, J. Amer. Math. Soc. 19 (2006), 815-920. MR 2219305 (2007b:35301)
  • [KZ1] E.Kirr, A.Zarnescu, On the asymptotic stability of bound states in $ 2D$ cubic Scrödinger equation, Comm. Math. Phys. 272 (2007), 443-468. MR 2300249 (2008a:35266)
  • [KZ2] -, On the asymptotic stability of bound states in $ 2D$ cubic Scrödinger equation including subcritical cases, http://arxiv.org/abs/0805.3888.
  • [K] E.Korotyaev, The propagation of the waves in periodic media at large time, Math. Asymptot. Anal. 15 (1997), 1-24. MR 1474809 (98h:34149)
  • [M1] T.Mizumachi, Asymptotic stability of small solitons to $ 1D$ NLS with potential, Jour. of Math. Kyoto University 48 (2008), 471-497. MR 2511047 (2010h:35377)
  • [M2] -, Asymptotic stability of small solitons for $ 2D$ Nonlinear Schrödinger equations with potential, Jour. of Math. Kyoto University 43 (2007), 599-620. MR 2402517 (2010a:35247)
  • [P] G.Perelman, Asymptotic stability of solitons for nonlinear Schrödinger equations, Comm. in PDE 29 (2004), 1051-1095. MR 2097576 (2005g:35277)
  • [PW] C.A.Pillet, C.E.Wayne, Invariant manifolds for a class of dispersive, Hamiltonian partial differential equations, J. Diff. Eq. 141 (1997), 310-326. MR 1488355 (99b:35193)
  • [RSS] I.Rodnianski, W.Schlag, A.Soffer, Asymptotic stability of N-soliton states of NLS, preprint, 2003, http://arxiv.org/abs/math.AP/0309114.
  • [ShS] J.Shatah, W.Strauss, Instability of nonlinear bound states, Comm. Math. Phys. 100 (1985), 173-190. MR 804458 (87b:35159)
  • [SmS] H.F.Smith, C.D.Sogge, Global Strichartz estimates for nontrapping perturbations of the Laplacian, Comm. Partial Differential Equations 25 (2000), 2171-2183. MR 1789924 (2001j:35180)
  • [SW1] A.Soffer, M.Weinstein, Multichannel nonlinear scattering for nonintegrable equations, Comm. Math. Phys. 133 (1990), 116-146. MR 1071238 (91h:35303)
  • [SW2] -, Multichannel nonlinear scattering II. The case of anisotropic potentials and data, J. Diff. Eq. 98 (1992), 376-390. MR 1170476 (93i:35137)
  • [SW3] -, Resonances, radiation damping and instability in Hamiltonian nonlinear wave equations, Invent. Math. 136 (1999), 9-74. MR 1681113 (2000k:37119)
  • [SW4] -, Selection of the ground state for nonlinear Schrödinger equations, Rev. Math. Phys. 16 (2004), 977-1071. MR 2101776 (2005g:81095)
  • [SK] A. Stefanov, P.G.Kevrekidis, Asymptotic behaviour of small solutions for the discrete nonlinear Schrödinger and Klein-Gordon equations, Nonlinearity 18 (2005), 1841-1857. MR 2150357 (2006b:37158)
  • [Str] W.Strauss, Nonlinear wave equations, CBMS Regional Conf. Ser. Mat. 76, AMS, 1989, pp. 173-190. MR 1032250 (91g:35002)
  • [TY1] T.P.Tsai, H.T.Yau, Asymptotic dynamics of nonlinear Schrödinger equations: Resonance dominated and radiation dominated solutions, Comm. Pure Appl. Math. 55 (2002), 153-216. MR 1865414 (2002i:35182)
  • [TY2] -, Relaxation of excited states in nonlinear Schrödinger equations, Int. Math. Res. Not. 31 (2002), 1629-1673. MR 1916427 (2004i:35292)
  • [TY3] -, Classification of asymptotic profiles for nonlinear Schrödinger equations with small initial data, Adv. Theor. Math. Phys. 6 (2002), 107-139. MR 1992875 (2004m:35254)
  • [Wd1] R. Weder, Center manifold for nonintegrable nonlinear Schrödinger equations on the line, Comm. Math. Phys. 170 (2000), 343-356. MR 1799850 (2001m:37168)
  • [Wd2] -, $ L^{p}\to L^{\dot p}$ estimates for the Schrödinger equation on the line and inverse scattering for the nonlinear Schrödinger equation with a potential, J. Funct. Anal. 170 (2000), 37-68. MR 1736195 (2001e:35135)
  • [We1] M.Weinstein, Lyapunov stability of ground states of nonlinear dispersive equations, Comm. Pure Appl. Math. 39 (1986), 51-68. MR 820338 (87f:35023)
  • [We2] -, Modulation stability of ground states of nonlinear Schrödinger equations, Siam J. Math. Anal. 16 (1985), 472-491. MR 783974 (86i:35130)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35Q55

Retrieve articles in all journals with MSC (2010): 35Q55


Additional Information

Scipio Cuccagna
Affiliation: DISMI, University of Modena and Reggio Emilia, via Amendola 2, Padiglione Morselli, Reggio Emilia 42100 Italy
Email: cuccagna.scipio@unimore.it

Nicola Visciglia
Affiliation: Dipartimento di Matematica “L. Tonelli”, University of Pisa, Largo B. Pontecorvo 5, 56127 Pisa, Italy
Email: viscigli@dm.unipi.it

DOI: https://doi.org/10.1090/S0002-9947-2010-05046-9
Received by editor(s): September 27, 2008
Published electronically: November 19, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society